Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 160, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2005, 2:24 PM CDT for Livingston County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2005, 2:24 PM CDT (19:24 UTC)
- Expired
- Aug 28, 2005, 3:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 964 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:37 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 28, 10:37 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1037 AM CDT SUN AUG 28 2005 .DISCUSSION... BEST LAID PLANS...ALREADY SEEING STORM DEVELOPMENT IN NORTH CENTRAL MISSOURI THANKS TO INTESECTION OF OUTFLOW BOUNDARIES. NOT EXPECTED A WHOLE LOT OF DEVELOPMENT WITH THIS AS AREA STILL NOT THAT UNSTABLE...BUT WILL NEED TO PULL POPS BACK INTO LATE MORNING TIME PERIOD. PC && .PREV DISCUSSION... 1000 AM... DOING SOME REVISION TO AFTERNOON AND EVENING FORECASTS TO PULL CHANCE POPS A LITTLE FURTHER EAST AND SOUTH ACROSS MY NORTHERN FORECAST AREA. RUC SHOWING BEST INSTABILITY ACROSS THIS REGION DURING THAT TIMEFRAME...AND WITH SHORT WAVE THAT IS CURRENTLY FROM NEBRASKA INTO NORTHEAST COLORADO COMING CLOSER...IT SHOULD BE THE ADDED IMPETUS TO GET SOMETHING BREWING. ALSO WATCHING LEFT OVER OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION FOR SIGNS OF REGENERATION. NOT OUT OF THE QUESTION...CONVECTION COULD AFFECT THE KANSAS CITY AREA THIS AFTERNOON...ESPECIALLY IF CONVECTIVE TEMPS OF AROUND 90 CAN BE REACHED. WILL PUT IN SILENT 20 POPS FOR NOW AND KEEP AN EYE ON HOW THINGS EVOLVE TO OUR NORTH AND WEST THE NEXT FEW HOURS. PC 301 AM... EARLY MORNING SURFACE ANALYSIS SHOWS A WEAK BOUNDARY STRETCHING FROM EAST CENTRAL IOWA BACK ACROSS THE NORTHWEST TIP OF MISSOURI. ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THE VICINITY OF THIS BOUNDARY...WHICH CORRELATES WELL WITH THE NAM-PROGGED 850MB MOISTURE CONVERGENCE AXIS AND AREA OF WEAK ISENTROPIC LIFT ON THE 305K SURFACE. THIS AREA IS FORECAST TO SHIFT SLIGHTLY SOUTHEAST THIS MORNING...SO WILL INCLUDE ISOLATED THUNDERSTORMS IN THE FORECAST ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI UNTIL 15Z. MODEL GUIDANCE NUMBERS HAVE COME IN A COUPLE OF DEGREES WARMER THAN YESTERDAYS HIGH TEMPERATURES...BUT THINK AFTERNOON TEMPERATURES WILL BE SIMILAR TO SATURDAYS READINGS. H85 TEMPS WILL COOL SLIGHTLY AS THE GREAT LAKES UPPER LOW SNEAKS SLIGHTLY SOUTHEAST...AND WILL ALSO HAVE SCATTERED CLOUDS AROUND TO LIMIT SUNSHINE...SO INCREASING TEMPERATURES SEEMS UNREASONABLE. BOTH NAM AND GFS SOLUTIONS ARE PROGGING A VORT LOBE TO SWING THROUGH THE BASE OF THE AFOREMENTIONED GREAT LAKES LOW...AND MOVE ACROSS NORTHWEST MISSOURI THIS AFTERNOON AND EVENING. WILL MAINTAIN LOW CHANCE POPS THERE FOR THIS FEATURE...AS BOTH MODELS HAVE BEEN FAIRLY PERSISTENT WITH IT. THE FORECAST FOR THE BEGINNING OF THE WORK WEEK WILL BE PRETTY MUCH STATUS QUO WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO MID 60S. BY MID WEEK...A SHORTWAVE TROUGH OVER THE NORTHWEST CONUS IS FORECAST TO DRIVE A COLD FRONT ACROSS THE NORTHERN/CENTRAL PLAINS. HAVE MY DOUBTS AS TO WHETHER THIS FRONT WILL ACTUALLY MAKE IT TO/THROUGH THE CWA...AS THE LEFTOVERS OF KATRINA SHIFTING NORTH/EAST WILL LIKELY ACT AS A BLOCKING MECHANISM TO THE TROUGH AND ITS SUBSEQUENT SOUTHWARD PENETRATION OF THE FRONT. AT THIS POINT WILL ONLY MAINTAIN SLIGHT CHANCE POPS FROM WEDNESDAY INTO THURSDAY. SCHMIT 303 PM CDT SAT... DRIER AIR HAS FILTERED INTO THE NORTHERN THIRD OF MO...WITH UPPER 60 DPTS STILL FOUND SOUTH OF THE MO RIVER. WE ARE UNDER A LITTLE SURFACE RIDGE...AND HAVE SOME CU ONLY IN THE SOUTHERN CWA. TO OUR NORTH...A LITTLE WIND SHIFT/FRONT IS MOVING THRU IA AND NEB...WITH A LITTLE STRIPE OF CLOUDS SEEN ON VIS SAT. TEMPS ACROSS THE AREA ARE WELL INTO THE 80S. A FEW MINOR COMPLICATIONS TO A FAIRLY STRAIGHTFORWARD FORECAST THIS AFTERNOON. SCATTERED STORMS ON THE HIGH PLAINS ARE FORECAST BY THE NAM/GFS TO GET CLOSE TO OUR AREA OVERNIGHT...ALTHOUGH WITH SUCH WEAK FLOW...SHOULD NOT BE ABLE TO GET ALL THE WAY OVER HERE. ON SUNDAY AFTN/EVENING ANOTHER WAVE IS FORECAST TO SWING AROUND THE MAIN UPPER LOW SITUATED TO OUR NORTHEAST. WE COULD SEE SCATTERED THUNDERSTORMS DEVELOP AHEAD OF THE WAVE...ESPECIALLY WITH DEWPOINTS STILL IN THE 60S AND A LITTLE INSTABILITY. HAVE INTRODUCED LOW CHANCE POPS IN THE NORTHWEST CORNER OF CWA. MID CREW WILL NEED TO RE-EVALUATE...AS MODELS ARE HINTING AT THE WHOLE NORTHERN PART OF MO WITH SCATTERED ACTIVITY. OTHERWISE...TEMPS THE FIRST HALF THE FORECAST SHOULD HAVE HIGHS IN THE 80S AND LOWS IN THE 60S. THE EXTENDED FORECAST HAS THE SAME CONCERN AS THE LAST FEW DAYS... WITH THE SURFACE BOUNDARY PROGGED TO COME THROUGH IN THE MIDDLE OF THE WEEK. A FEW OF THE MID RANGE MODELS ARE TRYING TO SLOWLY DRIFT KATRINA NOT THAT FAR EAST OF HERE...MEANWHILE TRYING TO BRING THE BOUNDARY THROUGH. WE THINK THAT WITH A BLOCK ON THE EAST COAST...IT WILL BE HARD TO GET THE BOUNDARY THROUGH, LET ALONE SPEED IT UP...WHICH WAS WHAT THE MODELS WERE TRYING TO DO TODAY. FOR THIS REASON...HAVE STUCK WITH THE GOING FCST TIMING WHICH BRINGS THE BOUNDARY THROUGH LATE WEDNESDAY INTO THURSDAY. STILL HAVE NOT INCLUDED ANY PRECIP CHANCES WITH THIS...AS MOISTURE LOOKS QUESTIONABLE. HAVE LOWERED TEMPS A LITTLE BEHIND IT...BUT OTHERWISE REMAIN JUST AT OR ABOVE CLIMO THRU THE PD. LVK && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
Hazardous weather outlook, Aug 28, 12:58 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SUN AUG 28 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON AND EVENING. IT IS NOT OUT OF THE QUESTION THAT WITH AFTERNOON HEATING...STORMS COULD DEVELOP AS FAR SOUTH AS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...INCLUDING THE KANSAS CITY AREA...BUT THE MORE LIKELY AREA FOR STORMS LATE THIS AFTERNOON AND TONIGHT WILL BE IN THE VICINITY OF A WEAK TROUGH OF LOW PRESSURE THAT EXTENDS FROM AROUND ST JOSEPH...EAST TO THE KIRKSVILLE AREA. SEVERE STORMS WILL BE POSSIBLE. HAIL AND DAMAGING WINDS THE MAIN THREATS. ANOTHER CONCERN WILL BE IF THE STORMS CAN FORM INTO A THUNDERSTORM COMPLEX THIS EVENING. THEN IT WOULD HAVE ENOUGH STRENGTH TO CONTINUE INTO THE OVERNIGHT HOURS AFFECTING NORTHWEST MISSOURI AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT LATER FORECASTS SHOULD BE MONITORED AS WEAK UPPER LEVEL DISTURBANCES WILL BE AFFECTING THE REGION DURING THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY IN NORTHWEST MISSOURI AND NORTHEAST KANSAS. PC
In the hours before
Special weather statement, Aug 28, 2:03 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 203 PM CDT SUN AUG 28 2005 MOZ014>016-023-024-282000- DAVIESS-GRUNDY-LINN-LIVINGSTON-SULLIVAN- 203 PM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT FOR GRUNDY...NORTHWESTERN LINN... NORTHWESTERN LIVINGSTON...SOUTHEASTERN DAVIESS AND SOUTHWESTERN SULLIVAN COUNTIES... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALT TO TRENTON TO GALLATIN...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF TRENTON TO TRENTON TO 21 MILES SOUTHWEST OF TRENTON...MOVING SOUTHEAST AT 5 MPH. AT 2 PM...AN AMATEUR RADIO OPERATOR IN TRENTON REPORTED DIME TO NICKEL SIZE HAIL. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:41 PM CDT | Flash Flood Warning | EAX | Grundy | 6 hr |
| Aug 28, 4:31 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.